Maryland, 2012

Flash Flooding in Maryland, May 29, 2012

May 29, 2012 · NWS LWX · 3 events in 2 counties and zones

Showers and thunderstorms developed in the lee of the Appalachians during in afternoon, in advance of a slow moving cold front. Moisture in association with the remnants of Tropical Storm Beryl boosted rainfall rates and some of the showers and thunderstorms trained repeatedly over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed in the lee of the Appalachians during in afternoon, in advance of a slow moving cold front. Moisture in association with the remnants of Tropical Storm Beryl boosted rainfall rates and some of the showers and thunderstorms trained repeatedly over the same locations. Flash Flooding was reported close to the Blue Ridge Mountains, with rainfall totals as high as 1.44 inches reported in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 5:23 PM EST, 7 minutes earlier.

Area forecast discussion, May 29, 5:23 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT TUE MAY 29 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE WESTERN ATLANTIC THIS AFTERNOON. A
SURFACE TROUGH WILL DEVELOP OVER THE AREA THROUGH TONIGHT BEFORE A
COLD FRONT CROSSES THE REGION WEDNESDAY. HIGH PRESSURE RETURNS
WEDNESDAY NIGHT AND THURSDAY. LOW PRESSURE IS EXPECTED TO IMPACT
THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED EASTWARD TO
INCLUDE BALTIMORE...WASHINGTON DC AND SURROUNDING COUNTIES UNTIL
10 PM. THE EXISTING SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH
CENTRAL MARYLAND...WESTERN VA AND EASTERN WV CONTINUES UNTIL 10
PM. AS OF 615PM...THE PRIMARY LINE OF THUNDERSTORMS EXTENDS ALONG
THE EASTERN BLUE RIDGE MOUNTAINS FROM WASHINGTON/FREDERICK
COUNTIES IN MD DOWN TO AUGUSTA COUNTY VA. THIS LINE WILL SLOWLY
MOVE EWD THIS EVENING...AND WILL BE SUPPORTED BY A GENERAL
INCREASE IN WIND SHEAR FOR THE NEXT SEVERAL HOURS. THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

WITH DEEP SLY FLOW AHEAD OF THE COLD FRONT AND A CONNECTION OF
TROPICAL MOISTURE FROM THE REMNANTS OF BERYL...PWATS WILL INCREASE
TO NEAR 2 INCHES THIS EVE. THERE IS A CONCERN FOR LOCALIZED FLASH
FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY ACROSS THE MTS
WHERE MULTIPLE ROUNDS OF STORMS WILL IMPACT THE SAME LOCATION. THE
RISK APPEARS TO BE ISOLATED ENOUGH THAT A FLASH FLOOD WATCH WAS
NOT ISSUED.

STORMS WILL GRADUALLY DIMINISH FROM WEST TO EAST LATE THIS EVE AND
OVNGT. RESIDUAL SHOWERS FROM THE EVE CONVECTION MAY STILL IMPACT ERN
ZONES THRU THE OVNGT. ANOTHER MUGGY NGT IS IN STORE WITH OVNGT LOWS
RANGING FROM THE MID 60S IN THE HIGHLANDS TO LOWER 70S IN THE CITIES
AND NEAR THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE SYNOPTIC COLD FRONT WILL CROSS THE REGION WED. THE REMNANTS OF
TROPICAL STORM BERYL WILL INTERACT THE WITH UPSTREAM TROUGH AS IT
MOVES UP THE CAROLINA COAST. 12Z GUIDANCE STILL PERSISTENT ON THE
MOISTURE ASSOCIATED WITH BERYL STAYING SOUTH AND EAST OF THE AREA.
THE EXCEPTION WILL BE SRN MD...WHERE THE NWRN FRINGE OF THE PRECIP
SHIELD MAY BRUSH THE REGION. FCST SOUNDINGS SHOW LIMITED INSTABILITY
DEVELOPING IN SRN MD BY THE LATE MRNG...SO HAVE ADDED A SLIGHT
CHANCE OF STORMS. ELSEWHERE...COOLER AND DRIER AIR ALOFT WILL MOVE
IN FROM THE WEST IN WAKE OF FROPA. CAA AT THE SFC WILL REMAIN WEST
OF THE CWA TMW...SO MAX TEMPS IN MID 80S ARE EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OLD FRONT EXPECTED TO MOVE E OF CHES BAY WEDNESDAY EVENING. COULD
SEE A FEW LEFTOVER SHOWERS OVER ERN MD...BUT OTHERWISE A DRY NIGHT
EXPECTED WITH NORTHERLY WINDS CIRCULATING AROUND HIGH PRESSURE OVER
THE GREAT LAKES.  NOTICEABLY COOLER WED NIGHT COMPARED TO EARLIER
THIS WEEK...GENERALLY IN THE UPPER 50S TO LOW 60S EAST OF THE BLUE
RIDGE...AND IN THE UPPER 40S TO LOW 50S IN HIGHER ELEVATIONS.

MUCH MORE SEASONABLE WEATHER THURSDAY AS THE HIGH PUSHES INTO NEW
ENGLAND...WITH PARTLY-MOSTLY SUNNY SKIES AND  NEAR NORMAL TEMPS IN
THE UPPER 70S IN MOST AREAS.

AFTERWARDS...LOW PRESSURE OVER THE MISSISSIPPI VALLEY STRENGTHENS AS
IT MOVES NEWD INTO THE GREAT LAKES THURSDAY NIGHT AND FRIDAY. A WARM
FRONT EXTENDING EWD FROM THE LOW WILL PUSH THROUGH THE CWA THURSDAY
NIGHT. SHOWER ACTIVITY WILL BE POSSIBLE ALONG THE FRONT OVER CENTRAL
VA THU NIGHT. WARM HUMID AIRMASS RETURNS FRIDAY AFTER THE WARM FROPA
AND AHEAD OF THE COLD FRONT. MODELS NOT YET IN AGREEMENT ON HOW
QUICKLY THE COLD FRONT APPROACHES THE EAST COAST...WITH ECMWF
ACTUALLY QUICKER THAN THE GFS. WITH DEEP MOISTURE PRESENT...GOOD
POTENTIAL FOR SHOWERS AND TSTMS WITH PERIODS OF HEAVY RAINFALL
SOMETIME IN THE FRI AFTN-SAT MORNING TIME RANGE.

SOMEWHAT UNSETTLED CONDITIONS POSSIBLE SUNDAY THROUGH EARLY NEXT
WEEK WITH A PROGRESSIVE OVERALL WEATHER PATTERN AND SEVERAL
POTENTIAL FRONTAL PASSAGES.

TEMPS NEAR NORMAL FRIDAY-SAT...THEN AROUND 5 DEGREES ABOVE NORMAL
SUN-TUE.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS COULD QUICKLY BECOME IFR CONDITIONS AT MRB AT OR
AROUND 3PM AS SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE ACROSS THE
AIRPORT. A SIMILAR SCENARIO EXPECTED AT THE OTHER AIRPORTS LATER
THIS AFTERNOON INTO THIS EVENING...MAINLY BETWEEN 4PM AND 8PM...AS
SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE EASTWARD AHEAD OF AND
ALONG THE COLD FRONT. CEILINGS AND VISIBILITY COULD LOWER TO IFR
CONDITIONS QUICKLY WITH ANY SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. THERE IS SOME UNCERTAINTY IN HOW FAR SOUTH AND EAST THE
COLD FRONT PUSHES WEDNESDAY MORNING. THEREFORE...THERE IS A
POSSIBILITY OF SOME LEFTOVER SHOWERS AND THUNDERSTORMS REMAINING
NEAR THE BWI...MTN...AND DCA AIRPORT. FOR NOW...WE KEPT SOME LOW
LEVEL CLOUD COVER IN THESE AREAS.

VFR EXPECTED WED NIGHT THROUGH THURSDAY AS HIGH PRESSURE PASSES
NORTH OF THE REGION. PERIODS OF SUB-VFR WITH SHRA/TSRA LIKELY
FRI-SAT. OCCASIONAL SUB-VFR POSSIBLE SUN WITH SOME SHOWER
ACTIVITY.

&&

.MARINE...
ISOLATED POP-UP STORMS POSSIBLE LATE THIS AFTN AND EVE. THE MOST
WIDESPREAD IMPACT WILL OCCUR WHEN A LINE OF TSTMS CURRENTLY OVER THE
APPALACHIANS THIS AFTN MOVES EWD TOWARD WATERS DURING THE MID EVE.
STORMS HAVE THE POTENTIAL TO CONTAIN LOCALLY STRONG WINDS AND HVY
RAIN. BOATERS SHOULD MONITOR THE POTENTIAL FOR SMW/S.

SLY FLOW HAS INCREASED THIS AFTN...WITH WIDESPREAD 20-25 KT GUSTS
OCCURRING ON THE WATERS. SCA WILL CONTINUE FOR ALL MARINE ZONES THRU
ERY EVE. SLY CHANNELING AHEAD OF A COLD FRONT WILL LIKELY PROLONG
SCA-LVL GUSTS A FEW HRS LONGER.

SCA CONDS POSSIBLE WED NIGHT INTO EARLY THURSDAY OVER SRN CHES BAY
AND TIDAL POTOMAC AS THE REMNANTS OF BERYL PASS EAST OF THE WATERS.
WINDS DIMINISH THURSDAY WITH HIGH PRESSURE NORTH OF THE WATERS. SCA
POSSIBLE AGAIN FRI-SAT WITH A FRONTAL BOUNDARY MOVING THROUGH THE
WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ530>534-537-539>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536-538.

&&

SYNOPSIS...JRK/KS
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...KS
AVIATION...KS/KLW
MARINE...JRK/KS
Hazardous weather outlook, May 29, 5:26 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT TUE MAY 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
626 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE
VIRGINIA PIEDMONT AND THE TIDAL POTOMAC RIVER UNTIL 10 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING. SOME STORMS
THIS EVENING MAY BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL. ALSO...LOCALLY HEAVY DOWNPOURS MAY LEAD TO
ISOLATED FLASH FLOODING. SEE WBCWCNLWX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR A PORTION OF THE WATERS
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
626 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL MARYLAND...WESTERN VIRGINIA AND EASTERN WEST VIRGINIA
UNTIL 10 PM THIS EVENING. SEE WBCWCNLWX FOR MORE INFORMATION.

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
EVENING. SOME STORMS THROUGH THIS EVENING MAY BECOME SEVERE WITH
THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. ALSO...LOCALLY
HEAVY DOWNPOURS MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 29, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT TUE MAY 29 2012

VAZ025-292230-
AUGUSTA VA-
545 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 545 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF CRAIGSVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BUFFALO GAP.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3818 7945 3840 7912 3808 7899 3808 7944
TIME...MOT...LOC 2145Z 240DEG 10KT 3812 7937

KONARIK
Local storm report, May 29, 4:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLASH FLOOD      1 NW KEARNEYSVILLE      39.40N  77.91W
05/29/2012                   JEFFERSON          WV   911 CALL CENTER

            SHORT ROAD IN BERKELEY COUNTY HEADING INTO JEFFERSON
            COUNTY UNDER WATER DUE TO HEAVY RAIN.

&&

EVENT NUMBER LWX1200165

CJL
Special weather statement, May 29, 4:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT TUE MAY 29 2012

VAZ025-026-029-037>040-051-292245-
RAPPAHANNOCK VA-GREENE VA-CULPEPER VA-MADISON VA-PAGE VA-
ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
554 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...GREENE...CULPEPER...
MADISON...PAGE...ROCKINGHAM...ALBEMARLE AND AUGUSTA COUNTIES...

AT 554 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTH OF BIG MEADOWS TO 3 MILES SOUTHWEST
OF ROCKY BAR...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE...MADISON AND CULPEPER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3854 7784 3810 7884 3827 7915 3870 7826
TIME...MOT...LOC 2154Z 260DEG 27KT 3850 7840 3833 7871

KONARIK
Special weather statement, May 29, 4:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT TUE MAY 29 2012

MDZ004-VAZ031-042-501-WVZ053-292230-
FREDERICK MD-CLARKE VA-JEFFERSON WV-NORTHERN FAUQUIER VA-LOUDOUN VA-
557 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...CLARKE...JEFFERSON...
NORTHERN FAUQUIER AND LOUDOUN COUNTIES...

AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BRUNSWICK TO 2 MILES SOUTH OF HILLSBORO TO 4
MILES NORTHWEST OF ST. LOUIS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE PURCELLVILLE...PURCELLVILLE...BRADDOCK
HEIGHTS...POINT OF ROCKS AND BALLENGER CREEK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3944 7749 3940 7730 3900 7768 3899 7787
      3913 7786 3935 7765
TIME...MOT...LOC 2158Z 230DEG 27KT 3932 7759 3919 7768
          3907 7781

KRAMAR
Special weather statement, May 29, 5:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT TUE MAY 29 2012

MDZ003>005-292245-
FREDERICK MD-WASHINGTON MD-CARROLL MD-
606 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...WASHINGTON AND CARROLL
COUNTIES...

AT 606 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF CASCADE TO 4 MILES WEST OF
LEWISTOWN TO 4 MILES WEST OF BALLENGER CREEK...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE WALKERSVILLE...EMMITSBURG...NEW MARKET...
TANEYTOWN...MOUNT AIRY...WESTMINSTER...GAMBER...ELDERSBURG...
MANCHESTER AND HAMPSTEAD.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3962 7684 3938 7692 3934 7750 3955 7754
      3973 7751 3972 7679
TIME...MOT...LOC 2206Z 265DEG 39KT 3974 7748 3955 7746
          3936 7746

KONARIK
Local storm report, May 29, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 WNW KEARNEYSVILLE     39.40N  77.91W
05/29/2012  E0.75 INCH       JEFFERSON          WV   PUBLIC

&&

EVENT NUMBER LWX1200166

HAS

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Frederick

When
May 29, 5:30 PM EST to 6:30 PM EST
Where
Frederick County, 1.27 mi ENE of Ellerton to 0.94 mi SSE of Middlepoint
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.540, -77.530

Maryland Route 17 was closed near Meeting House Road due to flash flooding. A nearby rain gauge received 1.20 inches.

Flash Flood, Washington

When
May 29, 6:30 PM EST to 7:30 PM EST
Where
Washington County, 1.48 mi SSE of Breathedsville to 1.37 mi S of Breathedsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.530, -77.710

Maryland Route 68 was closed due to flash flooding. A nearby rain gauge tallied 1.25 inches of rainfall.

Flash Flood, Washington

When
May 29, 6:30 PM EST to 7:30 PM EST
Where
Washington County, 0.69 mi N of Pondsville to 0.23 mi W of Pondsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.630, -77.600

Maryland Route 66 near Pondsville Road was closed due to flash flooding. A nearby observer reported 1 inch of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377981, 377984, 377986.